Alert archive / California / Gale Warnings in 2022

Gale Warning 3, NWS San Diego, CA

September 8, 2022

NWS San Diego, CA issued this gale warning at Sep 8, 2022, 2:57 PM PDT. It took effect at Sep 9, 2022, 9:00 AM PDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2022, 2:57 PM PDT (21:57 UTC)
In effect from
Sep 9, 2022, 9:00 AM PDT
Expired
Sep 10, 2022, 5:33 AM PDT
In force
21 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

967 
WHUS76 KSGX 082157
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
257 PM PDT Thu Sep 8 2022

PZZ750-775-090600-
/O.UPG.KSGX.GL.A.0002.220909T1600Z-220911T0400Z/
/O.NEW.KSGX.GL.W.0003.220909T1600Z-220911T0400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
257 PM PDT Thu Sep 8 2022

...GALE WARNING IN EFFECT FROM 9 AM FRIDAY TO 9 PM PDT SATURDAY...

* WHAT...Easterly gales with gusts reaching 35 to 45 knots. Seas
  of 8 to 12 feet are expected. Seas could locally reach up to 15
  feet south of San Clemente Island. Strongest winds and highest
  seas will be Friday afternoon through early Saturday. Winds and
  seas will decrease gradually Saturday evening into Sunday. There
  is also a chance of thunderstorms Friday through Sunday. Any
  thunderstorm could produce hazardous winds, waves and lightning. 

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From 9 AM Friday to 9 PM PDT Saturday.

* IMPACTS...Strong winds and large wind waves will make navigation
  hazardous. Any thunderstorms would produce lightning and strong,
  erratic winds. Inexperienced mariners, especially those
  operating smaller vessels, should avoid navigating in hazardous
  conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

CO
6 follow-up statements
352 
WHUS76 KSGX 090335
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
835 PM PDT Thu Sep 8 2022

PZZ750-775-091300-
/O.CON.KSGX.GL.W.0003.220909T1600Z-220911T0400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
835 PM PDT Thu Sep 8 2022

...GALE WARNING REMAINS IN EFFECT FROM 9 AM FRIDAY TO 9 PM PDT
SATURDAY...

* WHAT...Easterly gales with gusts 35 to 45 knots. Seas of 8 to 
  12 feet are expected. Seas could locally reach up to 15 feet 
  south of San Clemente Island. Strongest winds and highest seas 
  will be Friday afternoon through early Saturday. Winds and seas 
  will decrease gradually Saturday evening into Sunday. There is 
  also a chance of thunderstorms Friday through Sunday. Any 
  thunderstorm could produce hazardous winds, waves and lightning.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From 9 AM Friday to 9 PM PDT Saturday.

* IMPACTS...Strong winds and large wind waves will make 
  navigation hazardous. Any thunderstorms would produce 
  lightning and strong, erratic winds. Inexperienced mariners, 
  especially those operating smaller vessels, should avoid 
  navigating in hazardous conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
991 
WHUS76 KSGX 090931
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
231 AM PDT Fri Sep 9 2022

PZZ750-775-092145-
/O.CON.KSGX.GL.W.0003.220909T1600Z-220911T0400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
231 AM PDT Fri Sep 9 2022

...GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
PDT SATURDAY...

* WHAT...Easterly gales with gusts 35 to 40 knots. Seas of 8 to 12
  feet are expected. Seas could locally reach up to 15 feet south
  of San Clemente Island. Strongest winds and highest seas will be
  this evening through Saturday morning. Winds and seas will
  decrease gradually late Saturday into Sunday. There is also a
  chance of thunderstorms today through Sunday. Any thunderstorm 
  could produce hazardous winds, waves and lightning.

* WHERE...Coastal Waters from San Mateo Point to the Mexican
  Border and out to 60 nm including San Clemente Island.

* WHEN...From 9 AM today to 9 PM PDT Saturday.

* IMPACTS...Strong winds and large wind waves will make navigation
  hazardous. Any thunderstorms would produce lightning and strong,
  erratic winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
539 
WHUS76 KSGX 092019
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
119 PM PDT Fri Sep 9 2022

PZZ750-775-100500-
/O.CON.KSGX.GL.W.0003.000000T0000Z-220911T0400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
119 PM PDT Fri Sep 9 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PDT SATURDAY...

* WHAT...Easterly gales with gusts 35 to 40 knots. Seas of 8 to 
  12 feet are expected. Seas could locally reach up to 15 feet 
  south of San Clemente Island. Strongest winds and highest seas 
  will be this evening through Saturday morning. Winds and seas 
  will decrease gradually late Saturday into Sunday. There is 
  also a chance of thunderstorms today through Sunday. Any 
  thunderstorm could produce hazardous winds, waves and 
  lightning.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 60 nm including San Clemente Island.

* WHEN...From 9 AM today to 9 PM PDT Saturday.

* IMPACTS...Strong winds and large wind waves will make navigation
  hazardous. Any thunderstorms would produce lightning and strong,
  erratic winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Schenk
482 
WHUS76 KSGX 100456
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
956 PM PDT Fri Sep 9 2022

PZZ750-775-101300-
/O.CON.KSGX.GL.W.0003.000000T0000Z-220911T0400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
956 PM PDT Fri Sep 9 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PDT SATURDAY...

* WHAT...Southeasterly gales with gusts 35 to 40 knots. Seas of 8
  to 12 feet. Seas could locally reach up to 15 feet south of San
  Clemente Island. Strongest winds and highest seas will be this
  evening through Saturday morning. Winds and seas will decrease
  gradually late Saturday into Sunday. There is also a slight chance
  of thunderstorms through Sunday. Any thunderstorm could produce
  hazardous winds, waves and lightning.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 60 nm including San Clemente Island.

* WHEN...Until 9 PM PDT Saturday.

* IMPACTS...Strong winds and large wind waves will make 
  navigation hazardous. Any thunderstorms would produce 
  lightning and strong, erratic winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
510 
WHUS76 KSGX 100909
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
209 AM PDT Sat Sep 10 2022

PZZ750-775-101715-
/O.CON.KSGX.GL.W.0003.000000T0000Z-220911T0400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
209 AM PDT Sat Sep 10 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM THIS EVENING...

* WHAT...Southeasterly gales gusting 25 to 35 knots over the Outer
  Waters south of San Clemente Island with seas 10 to 15 feet.
  Winds over the Inner Waters will be lighter, from 15 to 25
  knots. Winds at the coast will be 5 to 15 kt. Winds and seas 
  will gradually decrease this afternoon and evening. There is a 
  slight chance of thunderstorms through Sunday. 

* IMPACTS...Strong winds and large wind waves will make navigation
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Moede
118 
WHUS76 KSGX 101233
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
533 AM PDT Sat Sep 10 2022

PZZ750-775-102100-
/O.CAN.KSGX.GL.W.0003.000000T0000Z-220911T0400Z/
/O.NEW.KSGX.SC.Y.0021.220910T1233Z-220911T0400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
533 AM PDT Sat Sep 10 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...Southeast winds 15 to 25 kt with gusts to 30 kt. Seas 8
  to 13 ft. Winds over the Inner Waters will be lighter, from 10
  to 20 knots. Winds at the coast will be 5 to 15 kt. Winds and
  seas will gradually decrease this afternoon and evening. There
  is a slight chance of thunderstorms. 

* WHERE...Coastal Waters from San Mateo Point to the Mexican
  Border and out to 60 nm including San Clemente Island.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Moede

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Sep 8, 10:00 AM PDT, 4 hours 57 minutes earlier.

Area forecast discussion, Sep 8, 10:00 AM PDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1000 AM PDT Thu Sep 8 2022

.SYNOPSIS...
A few thunderstorms will occur through Friday morning as the
northern outer bands of Hurricane Kay move through the region. There
will be some cooling today due to the cloud cover, but with
temperatures still well above normal, with a very warm humid night
expected tonight. The heavier rain will arrive Friday and continue
through Saturday, with the potential of flash flooding mainly in the
foothills, mountains and deserts. There will also be strong gusty
east winds Friday, especially in San Diego County. Showers and
thunderstorms will likely continue Sunday and even Monday, but they
will gradually become less numerous with less heavy rain. Cooler
weather will arrive across the region Saturday and continue next
week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

We had some bands of showers and thunderstorms this morning but with
precipitation amounts mostly under 1/10 inch. This is due to the far
outer bands of Hurricane Kay which are already over our area.
Otherwise, skies were mostly cloudy. Temperatures were quite a bit
lower in some areas versus 24 hours ago due to the cloud cover,
generally 10-15 deg F lower, locally more. With a continued warm
profile, if breaks in the clouds occur, it could still get hot this
afternoon, and it will generally be humid so even if the
temperatures are not as high as on Wednesday, the apparent
temperatures will only be a little lower. Due to the outer bands
over our area, thunderstorms could occur anytime today and tonight
over the region, but since the location of the storms will be based
on where the banding develops due to dynamics instead of surface-
based instability, predicting the locations will be difficult.

Hurricane Kay is continuing to move north just off the west coast of
the Baja peninsula, about 1/3rd of the way north from Cabo San
Lucas. Per the NHC, Kay should weaken to below hurricane strength
tonight as it moves north of Pt. Eugenia where water temperatures
are lower--mostly 20-23 deg C. Kay should move north along the Baja
coast almost to Ensenada Friday, then it should move west and lose
its tropical characteristics but could circulate back south and
maybe even east again over the weekend and early next week.

Impacts here include the likely heavy rain, especially from the
mountain crests east into the lower deserts, and areas of high
winds. The heavier rains will move south to north Friday and could
bring 2-6 inches in the mountains and even into some desert
locations Friday through Saturday. Areas near the coast will have
variable amounts due to convection but could still get at least
1/2", though east flow and associated downsloping could reduce
rainfall west of the mountains at least initially.

Strong east winds will set up mainly Friday due to a windy layer
between around 700 MB and a developing stable layer above that, and
based on high-resolution model runs, there is the potential of
localized 80 MPH gusts from the mountain crests of San Diego County
west through the foothills. Possible 50+ MPH gusts could even reach
the San Diego County coast as well as in the Inland Empire. The
winds aloft become more southeast Saturday which will decrease the
winds.

Some lingering precipitation, including thunderstorms will occur
Sunday/Monday as the environment remains moist. Cooler weather will
prevail as a trough of low pressure will be off or near the
California coast next week.

&&

.AVIATION...
081610Z...Smoke from fires near Hemet and Big Bear Lake should
reduce visibility in their vicinity and points northwest. There is a
chance of thunderstorms in San Bernardino and Riverside Counties
through this evening. Expect locally heavy rain, lightning, and
strong gusty winds near thunderstorms. Otherwise, clouds AOA 10000
feet MSL through Saturday. Increasing easterly winds starting 13Z
Fri. Strong easterly winds will continue through 07Z Sat. Wind gusts
of 50-60 kt, locally up to 75 kt on the western mountain slopes.
West of the mountains to the coast, gusts of 35-45 kt expected. In
the deserts winds of 30-40 kt expected. Turbulence and strong
up/downdrafts expected. Areas of showers and thunderstorms expected
across the area after 18Z Fri through Sun.

&&

.MARINE...
Kay will bring strong easterly gales and chaotic, hazardous seas
Friday. Strongest winds and highest seas will be Friday afternoon
through early Saturday. Peak gusts of 35 to 45 kt are expected. Seas
of 8 to 12 feet are expected. Seas could locally reach up to 15 feet
south of San Clemente Island, 30 to 60 miles offshore. Winds and
seas will decrease gradually Saturday and Sunday. There is also a
chance of thunderstorms Friday through Sunday. Any thunderstorm
could produce hazardous winds, waves and lightning. A Gale Watch has
been issued for Friday through Saturday.

&&

.BEACHES...
A southeast swell from 160 degrees from Tropical Cyclone Kay and a
southwest swell from 200 degrees will generate elevated surf of 3 to
6 feet as well as strong rip currents and longshore currents.
Highest surf will be on south facing beaches of Orange County.
Isolated thunderstorms would produce lightning strikes. A Beach
Hazards Statement will be in effect from Friday morning through
Sunday.

&&

.FIRE WEATHER...
Bands of elevated convection will move westward today with very
low confidence on the timing and locations. Isolated thunder is
possible almost anywhere across the areas with these bands. A few
dry lightning strikes and strong gusty wind are possible with
these storms. A tropical system from the south will bring strong
gusty east winds Friday and Friday night and showers and isolated
thunderstorms Friday afternoon through Sunday with widespread
wetting rainfall likely Friday night and Saturday. There will be
gradually decreasing chances of precipitation Sunday and Monday. It
will be cooler starting Saturday with temperature mostly near normal
next week. Humidity will be well above normal through early next
week, then with a gradual decrease to somewhat above normal the
middle of next week.

&&

.HYDROLOGY...
Bands of elevated moisture from Hurricane Kay will be over southern
California today with mostly isolated thunderstorm with a low risk
of flash flooding. More widespread showers and isolated
thunderstorms are expected to develop on the east slopes of the
mountains Friday and spread northward across the area late Friday
and Friday night. The greatest potential of heavier rainfall and
flash flooding is on the east slopes of the mountains Friday
afternoon and night with 2 to 4 inches of rainfall possible with
isolated amounts exceeding 6 inches.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions. Skywarn
activation may be needed beginning on Friday afternoon and
continuing into Saturday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 8 PM PDT Friday for Orange County
     Coastal Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Valleys-Santa Ana Mountains
     and Foothills.

     High Wind Watch from Friday morning through Friday evening for
     Riverside County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Mountains-San Diego County Valleys.

     Beach Hazards Statement from Friday morning through Sunday
     afternoon for Orange County Coastal Areas-San Diego County
     Coastal Areas.

     Excessive Heat Warning until 8 PM PDT this evening for Apple and
     Lucerne Valleys-Coachella Valley-Riverside County Mountains-
     San Bernardino County Mountains-San Diego County Deserts-
     San Diego County Mountains-San Gorgonio Pass Near Banning.

     Flood Watch from Friday morning through Saturday evening for
     Apple and Lucerne Valleys-Coachella Valley-Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Deserts-San Diego County Mountains-San Gorgonio Pass Near
     Banning.

PZ...Gale Watch from Friday morning through Saturday evening for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo Point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC/FIRE WEATHER/HYDROLOGY...Maxwell
AVIATION/MARINE/BEACHES...CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:03 AM PDTGale WatchSGX12 hr
Sep 8, 2:19 PM PDTHigh Wind WarningSGXRiverside, San Bernardino, San Diego31 hr
Sep 8, 2:19 PM PDTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego31 hr

Nearby

Gale Warnings in California, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.